search for




 

Rasagiline Induced Drug Rash with Eosinophilia and Systemic Symptoms Syndrome: A Case Report
Korean J Clin Geri 2020 Dec;21(2):117-119
Published online December 30, 2020;  https://doi.org/10.15656/kjcg.2020.21.2.117
Copyright © 2020 The Korean Academy of Clinical Geriatrics.

Chang Hyeong Kim1 , Kyung Min Yi2

1Department of Neurology, Munsung Hospital, Daegu; 2Department of Nursing, Suseong University, Daegu, Korea
Correspondence to: Chang Hyeong Kim, Department of Neurology, Munsung Hospital, 168 Seongdang-ro, Namgu, Daegu 42459, Korea. E-mail: ego0001@naver.com
Received August 19, 2020; Revised September 29, 2020; Accepted October 22, 2020.
This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
 Abstract
Rasagiline alone or in combination with other medications is used to treat the symptoms of Parkinson's disease. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a severe idiosyncratic drug reaction with a long latency period. A 75-year-old woman with Parkinson's disease developed DRESS syndrome after 15-day rasagiline therapy. To our knowledge, this is the first clinical case report that describes rasagiline induced DRESS syndrome.
Keywords : DRESS syndrome, Drug rash, Rasagiline
INTRODUCTION

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, potentially life-threatening, drug-induced hypersensitivity reaction that includes skin eruption, hematological abnormalities (eosinophilia, and atypical lymphocytosis), lymphadenopathy, and internal organ involvement (the liver, kidney, and lung) [1]. DRESS syndrome most commonly manifests 2–8 weeks after initiation of the offending medicine. Patients routinely develop fever early on in the disease process, followed by the rashes. These may vary from a mild exanthem to extensive blistering and skin loss, but is more often pruritic macular erythema that may be associated with papules, pustules or vesicles. Systemic involvement commonly manifests as lymphadenopathy, hepatitis, pericarditis, interstitial nephritis or pneumonitis [2]. Medications most commonly associated with DRESS syndrome are anticonvulsants, antibiotics (particularly the beta-lactams class), and allopurinol. Other medications known to cause DRESS syndrome include non-steroidal anti-inflammatory drugs, captopril, mood stabilizers, and antiretroviral agents [3].

Rasagiline, a monoamine oxidase type B (MAO-B) inhibitor is currently used both for monotherapy and as an adjunct to levodopa and dopamine agonists in the management of Parkinson’s disease [4].

We report on the case of a DRESS syndrome following the initiation of rasagiline for treating Parkinson’s disease.

CASE REPORT

A 75-year-old woman presented with a 1-year history of progressive parkinsonism, which manifested as bradykinesia, bilateral hand tremor, and gait festination, among other such features. She had no history of other disease. Also, she denied the use of any current medication. We considered levodopa treatment as first-line treatment of Parkinsonism. Notably, levodopa is usually administered three or four times a day; however, she wished to receive once-a-day dosing. Therefore, rasagiline was administered at a dose of 1 mg once daily. Fifteen days after initiation of the drug, the patient developed a skin rash on her both arms and legs (Figures 1, 2) and erythematous maculopapular rashes throughout the body accompanied by fever (38.1°C). Significant leukocytosis (21,000/mm3) with marked eosinophilia–eosinophils 50% of the total white blood cell count [10,520/mm3] was observed from the first day of appearance of the rash. Liver enzymes were elevated (serum glutamic oxaloacetic transaminase (SGOT) 110 IU, serum glutamic pyruvic transaminase (SGLT) 152 IU. The serum C-reactive protein (CRP) level was also elevated to 85 mg/L. Physical examination showed multiple, enlarged, nontender cervical lymph nodes measuring approximately 2×2 cm in size. The serum hemoglobin, platelet count, blood urea nitrogen (BUN), and creatinine (Cr) levels were normal. These clinical and laboratory findings were suggestive of DRESS syndrome. Steroid therapy was started methylprednisolone at a dose of 1 mg/kg. This treatment led to complete resolution of the rash, 11 days after cessation of the drug. The eosinophil count and liver enzymes returned to normal 9 days after cessation of the drug while the steroid was tapered.

Figure 1. Rash on the left arm.
Figure 2. Rash on the left leg.
DISCUSSION

The pathogenesis of DRESS syndrome is not completely understood. Reactivation of the human herpes virus-6 (HHV-6) following the administration of an offending drug is known to play a major role in the pathogenesis of this syndrome [5]. DRESS syndrome is characterized by fever, cutaneous eruption, internal organ involvement, and hematological abnormalities that occur 2-8 weeks after the administration of the offending drug. The incidence of DRESS syndrome ranges from 1 in 1,000 to 1 in 10,000 exposures in patients administered the specific drug [6].

The diagnostic criteria for DRESS syndrome include the following [5]:

  • 1. Maculopapular rash that develops 3 days after initiation of therapy with a limited number of drugs.

  • 2. Persistent clinical findings despite drug withdrawal.

  • 3. Fever (>38℃).

  • 4. Hepatic abnormalities.

  • 5. Leukocyte abnormalities with detection of at least one of the following features: (i) leukocytosis (>11,000 cells/mm3), (ii) atypical lymphocytosis (5%), (iii) eosinophilia (>1,500 eosinophils/mm3).

  • 6. HHV-6 reactivation.

Our patient met four of the criteria for DRESS syndrome (maculopapular rash, hepatic and leukocytic abnormalities, and eosinophilia observed 15 days after rasagiline administration).

We evaluated adverse drug reactions and causality assessment scales using the World Health Organization Collaborating Centre (WHO–UMC) for International Drug Monitoring, the Uppsala Monitoring Centre criteria. We designated this case as a “probable” causality category [7].

An unrecognized offending drug (rasagiline) induced DRESS syndrome in this patient. It is important to be aware that rasagiline can cause of DRESS syndrome.

CONFLICTS OF INTEREST

No potential conflict of interest relevant to this article was reported.

References
  1. Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.
    Pubmed CrossRef
  2. Seth D, Kamat D, Montejo J. DRESS syndrome: a practical approach for primary care practitioners. Clin Pediatr (Phila) 2008;47:947-52.
    Pubmed CrossRef
  3. Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology 2003;206:353-6.
    Pubmed CrossRef
  4. Hauser RA, Abler V, Eyal E, Eliaz RE. Efficacy of rasagiline in early Parkinson's disease: a meta-analysis of data from the TEMPO and ADAGIO studies. Int J Neurosci 2016;126:942-6.
    Pubmed CrossRef
  5. Criado PR, Criado RF, Avancini JM, Santi CG. Drug reaction with Eosinophilia and Systemic symptoms (DRESS) /Drug-induced Hypersensitivity syndrome (DIHS): a review of current concepts. An Bras Dermatol 2012;87:435-49.
    Pubmed CrossRef
  6. Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med 2011;124:588-97.
    Pubmed CrossRef
  7. Uppsala Monitoring Centre. The use of the WHO-UMC system for standardised case causality assessment [Internet]. Uppsala: Uppsala Monitoring Centre; 2013. [cited 2013 Apr 10].

 

December 2020, 21 (2)